Wisconsin, 2018

Flooding and Winter Weather in Wisconsin, February 19 to 21, 2018

February 19 to 21, 2018 · NWS ARX · 15 events in 13 counties and zones

A prolonged period of freezing drizzle and freezing rain on February 19th and 20th produced a coating of ice on untreated surfaces across western Wisconsin. The precipitation fell with temperatures below freezing as a slow moving area of low pressure moved from the Missouri River Valley toward the Great Lakes.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A prolonged period of freezing drizzle and freezing rain on February 19th and 20th produced a coating of ice on untreated surfaces across western Wisconsin. The precipitation fell with temperatures below freezing as a slow moving area of low pressure moved from the Missouri River Valley toward the Great Lakes. Ice accumulations up to a quarter of an inch were reported by a COOP observer in Osseo (Trempealeau County) and most schools were either closed or delayed on the 20th. In addition, with the rain falling on frozen ground, the runoff caused some flooding along the Grant and Platte Rivers in Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 19, 5:13 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 19, 5:13 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
513 AM CST Mon Feb 19 2018

.SHORT TERM...(Today through Tuesday)
Issued at 315 AM CST Mon Feb 19 2018

The main short-term fcst concerns are precip types/amounts (mainly
-FZRA/-FZDZ) and associated headlines thru the period.

06z data analysis had a cold front/sfc trough near a KIWD-KRGK-
KMCW line, making slow but steady progress SE early this morning.
Ahead of this boundary, continued south winds and increasing
mid/high level clouds helping keep temps mostly in the 30s, with
40s across southern IA. Behind the front, temps fall into the 20s
or colder. As of 06z, precip across the region confined to some
-SN behind the front across portions of central MN.

19.00z models initialized quite well. Solutions similar for today
thru Tue, at least at 500mb, as longwave troughing progresses thru
the Rockies with broad SW flow aloft ahead of it over the Upper
Midwest. Good agreement for bulk of shortwave energy coming out of
the western trough to remain west/north of the area thru the period.
With dependence of fcst impacts on lower level thermal profiles, and
amount of QPF, where differences remain, and  overall fcst
confidence today thru Tue is average this cycle.

For the short-term, with minimal shortwave energy rippling thru the
broad SW flow aloft over the region this period, bulk of lift in the
column is driven by lower level thermo-dynamic forcing. Details of
this vary a bit from model to model, both strength and location,
resulting in the QPF differences. Signal continues to strengthen
that the bulk of the precip across the area thru Tue will be either
-RA/-FZRA or -DZ/-FZDZ. 1) there is a warm layer aloft over much of
the area in the 925-700mb layer today thru mid-day Tue, and 2) there
is a lack of ice in the clouds with the top of the saturated layer
is generally below 700mb and at times below 850mb.

Stronger of the lower level warm advection/isentropic lift moves
across the area today, with the initial lift working to saturate the
initially drier sfc-850mb portion of the column before any precip
would occur. Latest consensus of all models has delayed this to
after 12z this morning west of the MS river, and after 15z east of
the MS river. Concerns still exits with the SE extend of the sfc-
925mb cold air intrusion behind the sfc trough/front. In fact 09z
temps still above freezing across all but the far NW and N ends of
the fcst area, lending plenty of concern to freezing -RA/-DZ
occurrence much of today. Have to stick with something, and will
stay near the model/ensemble consensus on temps today, which are
progged to fall below 32F over the NW half of the fcst area, with
any precip as -FZDZ/-FZRA. Precip now looks to remain mainly -RA/-DZ
from near and east/south of KLSE. Short-term forecaster has already
re-aligned the winter weather advisory for today for the delayed
onset and more warm BL air/less icing potential near/east/south of
KLSE. QPF amounts today a concern as well, with model soundings/X-
sections showing the saturated portion of the column on the
shallower side. Bulk of precip today looking to be more drizzle or
very light rain, and potential certainly exits for the consensus
precip/icing amounts in the fcst grids thru 00z Tue to be on the
high side. Again, with average confidence, will stay the course near
a model/ensemble consensus.

Still appears there may be a lull in the precip late this afternoon/
evening as the saturated portion of the column potentially shallows
out to under 850mb and lift in the sfc-850mb layer becomes quite
weak. Continued with at least some 20-50% -DZ/-FZDZ chances across
the area thru the evening tho, as column will be cooling to help
squeeze out some light precip and the threat of freezing precip
sinks further southward into the area. Winter weather advisory
expands southward at 03z with the BL cooling/icing threat. Still as
signal for some stronger sfc-700mb FGen forcing/lift, along with
deeper moisture to move across the SE side of the fcst area in the
06z-15z Tue period, but models differ on the strength of the lift
and its location. Either way, all produce at least some QPF across
most if not all of the fcst area in the 06z-15z Tue period, which
given expected BL temps and lack of ice in the clouds or the warm
layer aloft, would be -FZRA/-FZDZ. Trend of models now, with passage
of the 925mb trough axis and a surge of low level cold advection/
subsidence behind it, is to more quickly exit the precip east of the
area in the 15-21z Tue period. Consensus precip chances down into
the chance range by Tue afternoon look good. Blend of the guidance
highs/lows for today thru Tue, which trend a bit warmer east/south
of KLSE, also look good.

.LONG TERM...(Tuesday night through Sunday)
Issued at 315 AM CST Mon Feb 19 2018

For Tue night thru Wed night: main fcst concerns this period are
cooler temperatures.

Model runs of 19.00z in good agreement on the passage of shortwave
energy north of the area Tue night, with SW flow/weak shortwave
ridging aloft over the region Wed/Wed night. Fcst confidence is good
this period.

This period continues to trend dry, quiet and colder, as Can high
pressure slides SE into/across the Upper Midwest. Clouds to decrease
Tue night, with generally sunny skies Wed and mostly clear skies Wed
night. Airmass with this one is not brutally cold. Blend of guidance
lows/highs in the 5 to 8 degree below normal range appear quite
reasonable.

Tuesday night-Sunday...high pressure will begin to build across For
Thursday thru Sunday (days 4 to 7): main fcst concerns this period
are precipitation chances/types much of Thu thru Sat.

Medium range model runs of 19.00z offering improving agreement for a
stronger piece of energy to eject out of the western troughing and
across the north-central CONUS later Thu/Thu night. After that,
models at odds with the evolution of the western trough and
shortwave to come out of it in the Fri-Sun time-frame. Fcst
confidence in the day 4-7 period is average this cycle.

Thu to start out with retreating high pressure, with an approaching/
passing sfc-mid level trough for later Thu/Thu night. Given the
improving consistency, consensus -SN chances in the 50-70% range
centered on The evening look good for now. Given the detail
differences and the overall trend for progression of the longwave
troughing into the central CONUS by Sun, trend of some precip
chances much of the Fri-Sun period reasonable for now. With the
models at odds on details by Fri-Sun, lower confidence in resulting
temps with a blend of the day 4-7 guidance highs/lows having to
stand for now.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 507 AM CST Mon Feb 19 2018

Complicated forecast the next 24 hours with several waves of
precipitation expected to work through the area. First on track to
arrive this morning, first at RST where surface temperatures are
already below freezing. As such, continue to envision a prolonged
period of light freezing rain or freezing drizzle for RST today,
while LSE sits near or just above freezing with mainly liquid
precipitation expected for much of the day. Conditions should dip
to IFR levels for many areas through the day, continuing tonight
but with a break in significant precipitation expected, save for
maybe a little lingering freezing drizzle near RST. Then, later
tonight, a second batch of precipitation is expected to arrive,
mainly in the form of freezing rain or perhaps some sleet, but
there is some risk that snow could mix in at RST depending on how
heavy precipitation ends up being. Suffice it to say that
confidence isn't very high regarding that second batch of
precipitation but overall, IFR to low end MVFR conditions will be
around for much of the next 24 hours.

&&

.HYDROLOGY...
Issued at 315 AM CST Mon Feb 19 2018

Some model solutions are very wet for portions of the far southeast
end of the forecast area later tonight into Tuesday morning.
Whether this falls as rain or freezing rain will depend on
temperatures, but if it's all liquid, there could be some
responses on area rivers and streams. This solution is far from
certain, but want to raise awareness that higher rainfall amounts
could cause some river rises or flooding concerns, mainly in Grant
Co. WI.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Tuesday for WIZ053>055.

     Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for WIZ017-029-032>034-041>044.

MN...Winter Weather Advisory until 6 PM CST Tuesday for MNZ079-
     086>088-094-095.

     Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for MNZ096.

IA...Winter Weather Advisory until 6 PM CST Tuesday for IAZ008-009-
     018-019.

     Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Tuesday for IAZ011-029-030.

     Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for IAZ010.

&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...Lawrence
HYDROLOGY....RRS/Rogers
Hazardous weather outlook, Feb 19, 4:04 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
404 AM CST Mon Feb 19 2018

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-201200-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Buffalo-
404 AM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and western Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory for freezing rain and freezing drizzle
is in effect today and tonight.

Periods of light freezing rain or freezing drizzle are expected
today. Ice accumulations through this afternoon of 1/10 to 2/10 of
an inch are expected, especially north of Interstate 90. After a
lull this evening, around another 1/10 inch of icing is possible
overnight. Travel may become difficult to hazardous later this
morning through tonight, especially on untreated rural roads.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Winter Weather Advisory continues on Tuesday. Up to an
additional 1/10 inch of is expected Tuesday morning, with
untreated roads expected to remain slick and hazardous.

Some light snow is likely Thursday night, with an inch or two of
accumulation possible.

.SPOTTER INFORMATION STATEMENT...

Ice accumulation reports would be appreciated today through
Tuesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-MNZ096-WIZ017-029-033-034-041>044-201200-
Winneshiek-Houston-Taylor-Clark-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-
404 AM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and western into central and north-
central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory for freezing rain and freezing drizzle
is in effect from 9 am this morning through tonight.

Periods of light freezing rain or freezing drizzle are expected
starting later this morning. Ice accumulations through this
afternoon of 1/10 to 2/10 of an inch are expected. After a lull
this evening, around another 1/10 inch of icing is possible
overnight. Travel may become difficult to hazardous today and
tonight, especially on untreated rural roads.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Winter Weather Advisory continues on Tuesday. Additional ice
accumulations of up to 1/10 inch are expected Tuesday morning,
with untreated roads expected to remain slick and hazardous.

Some light snow is likely Thursday night, with an inch or two of
accumulation possible.

.SPOTTER INFORMATION STATEMENT...

Ice accumulation reports would be appreciated today through
Tuesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-029-030-WIZ053>055-201200-
Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-
404 AM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory for freezing rain and freezing drizzle
is in effect from 9 pm this evening through tonight.

Periods of light freezing rain or freezing drizzle are expected
later this evening and overnight. Ice accumulations of 1/10 to
2/10 of an inch are expected by Tuesday morning. Travel may become
difficult to hazardous tonight, especially on untreated rural
roads.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Winter Weather Advisory continues on Tuesday. Additional ice
accumulations of up to 1/10 inch are expected Tuesday morning,
with untreated roads expected to remain slick and hazardous.

Some light snow is likely Thursday night, with an inch or two of
accumulation possible.

.SPOTTER INFORMATION STATEMENT...

Ice accumulation reports would be appreciated today through
Tuesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ061-201200-
Grant-
404 AM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for Grant County, Wisconsin.

.DAY ONE...Today and Tonight

Mainly rain is expected today and tonight, with totals of up to
1/2 inch possible. Runoff from this rain falling on frozen ground
may produce rises on area streams and rivers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An additional 1/10 to 2/10 of an inch of rain is possible Tuesday.
Runoff from this rain falling on frozen ground may produce
further rises on area streams and rivers.

Some light snow is likely Thursday night, with an inch or two of
accumulation possible.

.SPOTTER INFORMATION STATEMENT...

Reports of any rises on rivers and streams or ice jamming would be
appreciated today through Tuesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/Lawrence

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 2 flood. Local standard time, as filed.

Winter Weather, Buffalo

When
February 19, 8:00 AM CST to February 20, 6:20 AM CST
Where
Buffalo forecast zone
Reported by
Trained Spotter
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

Untreated surfaces became coated in ice as a prolonged period of freezing drizzle and rain occurred across Buaffalo County. A trained spotter northeast of Montana reported up to two tenths of an inch of ice accumulation.

Winter Weather, Crawford

When
February 19, 8:40 AM CST to February 20, 11:50 AM CST
Where
Crawford forecast zone
Reported by
Law Enforcement
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

Untreated surfaces became coated in ice as a prolonged period of freezing drizzle and rain occurred across Crawford County.

Winter Weather, Grant

When
February 19, 8:40 AM CST to February 20, 12:40 PM CST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Untreated surfaces became coated in ice as a prolonged period of freezing drizzle and rain occurred across Grant County.

Winter Weather, Trempealeau

When
February 19, 8:50 AM CST to February 20, 6:30 AM CST
Where
Trempealeau forecast zone
Reported by
COOP Observer
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

Untreated surfaces became coated in ice as a prolonged period of freezing drizzle and rain occurred across Trempealeau County. A COOP observer in Osseo reported up to a quarter inch of ice accumulation.

Winter Weather, Richland

When
February 19, 9:10 AM CST to February 20, 12:50 PM CST
Where
Richland forecast zone
Reported by
Law Enforcement
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

Untreated surfaces became coated in ice as a prolonged period of freezing drizzle and rain occurred across Richland County.

Winter Weather, Vernon

When
February 19, 9:30 AM CST to February 20, 10:00 AM CST
Where
Vernon forecast zone
Reported by
NWS Employee
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

Untreated surfaces became coated in ice as a prolonged period of freezing drizzle and rain occurred across Vernon County. A NWS employee east of Stoddard reported up to fifteen hundredths of an inch of ice accumulation.

Winter Weather, Jackson

When
February 19, 10:00 AM CST to February 20, 6:20 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

Untreated surfaces became coated in ice as a prolonged period of freezing drizzle and rain occurred across Jackson County. Ice accumulations of a tenth of an inch were reported across the county.

Winter Weather, Clark

When
February 19, 10:20 AM CST to February 20, 7:00 AM CST
Where
Clark forecast zone
Reported by
Public
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Untreated surfaces became coated in ice as a prolonged period of freezing drizzle and rain occurred across Clark County. Ice accumulations around a sixteenth of an inch were reported across the county.

Winter Weather, Juneau

When
February 19, 10:30 AM CST to February 20, 1:10 PM CST
Where
Juneau forecast zone
Reported by
Law Enforcement
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

Untreated surfaces became coated in ice as a prolonged period of freezing drizzle and rain occurred across Juneau County.

Winter Weather, La Crosse

When
February 19, 10:50 AM CST to February 20, 7:00 AM CST
Where
La Crosse forecast zone
Reported by
Official NWS Observations
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

Untreated surfaces became coated in ice as a prolonged period of freezing drizzle and rain occurred across La Crosse County.

Winter Weather, Monroe

When
February 19, 10:50 AM CST to February 20, 9:30 AM CST
Where
Monroe forecast zone
Reported by
Law Enforcement
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Untreated surfaces became coated in ice as a prolonged period of freezing drizzle and rain occurred across Monroe County.

Winter Weather, Taylor

When
February 19, 12:00 PM CST to February 20, 5:50 AM CST
Where
Taylor forecast zone
Reported by
Law Enforcement
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Untreated surfaces became coated in ice as a prolonged period of freezing drizzle and rain occurred across Taylor County.

Winter Weather, Adams

When
February 19, 3:20 PM CST to February 20, 1:10 PM CST
Where
Adams forecast zone
Reported by
Law Enforcement
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

Untreated surfaces became coated in ice as a prolonged period of freezing drizzle and rain occurred across Adams County.

Flood, Grant

When
February 20, 6:50 AM CST to February 21, 12:40 AM CST
Where
Grant County, 0.36 mi ENE of Burton to 0.24 mi ENE of Burton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.722, -90.814

Runoff from heavy rains pushed the Grant River out of its banks near Burton. The river crested over two and a half feet above the flood stage at 20.65 feet.

Flood, Grant

When
February 20, 8:10 AM CST to 8:40 PM CST
Where
Grant County, 2.24 mi NE of Rockville to 2.54 mi NE of Rockville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.738, -90.643

Runoff from heavy rains pushed the Platte River out of its banks near Rockville. The river crested almost two feet above the flood stage at 10.79 feet.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739027, 739035, 739036, 739029, 739047, 739034, 739042, 739040, 739048, 739031, 739045, 739038, 739049, 739833, 739836.